Illinois, 2018

Tornado and Flash Flood in Illinois, April 3 to 4, 2018

April 3 to 4, 2018 · NWS ILX · 3 events in 2 counties and zones

Low pressure tracking across central Illinois triggered a line of fast-moving thunderstorms during the afternoon of April 3rd. The storms primarily impacted locations south of the I-72 corridor, with one cell embedded within the line producing an EF-1 tornado in southern Effingham County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Low pressure tracking across central Illinois triggered a line of fast-moving thunderstorms during the afternoon of April 3rd. The storms primarily impacted locations south of the I-72 corridor, with one cell embedded within the line producing an EF-1 tornado in southern Effingham County. Thunderstorms earlier in the day dropped locally heavy rainfall of 3-5 inches across portions of Coles County, including 3.76 in Charelston. Due to excessive rainfall rates over a short period of time, flash flooding occurred in the Charleston-Mattoon area. Numerous roads were closed due to high water, including IL-16 between Mattoon and Charleston. Several homes had to be evacuated and water rescues took place in a neighborhood on the south side of Mattoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Apr 3, 5:53 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 3, 5:53 AM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
653 AM CDT Tue Apr 3 2018

.SHORT TERM...(Today and tonight)
ISSUED AT 319 AM CDT Tue Apr 3 2018
A quick disturbance moving through the region overnight into this
morning has brought the first run of showers and thunderstorms
well ahead of the advancing low pressure that will bring the
threat for severe storms later this afternoon and tonight. Low
clouds, drizzle, and reduced visibilities are dominating the
northern half of the forecast area...with showers and
thunderstorms more predominant over the south and east along the
IN border. Light southeasterly winds are further providing enough
turbulence to keep the visibilities from becoming a widespread
dense fog issue. For today, showers and continued threat for
thunderstorms accompany the developing warm front with half of Central
IL firmly in the warm sector. The deepening low tracking roughly
along the Interstate 55 corridor through midday...and warm air
advection and south/southwesterly winds pushing the temps to the
east of I-55 into the upper 50s/60s. The cooler side of the system
to the NW will be confined to the 40s and low 50s. The warmer
temps providing a little more instability for the eventual passage
of the front later in the afternoon. By 21z, convection
anticipated along the frontal boundary across Central IL,
progressing to the SE, interacting with increasingly unstable air
with the heat of the afternoon. Storms will initially hold a
threat for hail... and possible tornadic development scattered in
the region if the higher instability environment remains untapped
enough for rapid development along the front. Storms evolve into
more of a wind threat as the front drops to the SE and out of the
region.

Overnight as the precip drops to the southeast and out of the
forecast area, Central IL becomes largely impacted by a dry slot
on the back end of the system. Overnight lows drop into the 20s
for much of the area, with the southeast possibly getting to the
low 30s with more northwesterly winds.

.LONG TERM...(Wednesday through Monday)
ISSUED AT 319 AM CDT Tue Apr 3 2018
Behind the front, the flow across much of the CONUS is shaped
around the trough aloft that sets up over the east coast. As a
result, the Midwest remains in weakly northwesterly flow, with
occasional waves rippling through and pops show up periodically
in the forecast. Thursday in the north... Friday night in the
south...these waves are quick and timing confidence is relatively
low. The wave on Friday is a little more vigorous and accompanied
by a reinforcing shot of cold air. Although the temps in the
forecast beyond today are a little below normal...the high temps
on Friday do not make it out of the 30s. The weekend gets another
shot at precip...starting as snow early possibly...eventually
dominating Sunday with rain.

&&

.AVIATION...(For the 12Z TAFS through 12Z Wednesday morning)
Issued at 648 AM CDT Tue Apr 3 2018

Widespread IFR condtions are expected through the daytime hours
today across the central Illinois terminals. A gradual
improvement to MVFR conditions is expected tonight as drier air
filters into the region behind a cold front. Showers and scattered
thunderstorms are expected until the front clears the area at all
local terminals...although KPIA should not see any thunder.
Frequent wind shifts are anticipated as the front
approaches/passes through the area today, with winds becoming
quite gusty at times.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HJS
LONG TERM...HJS
AVIATION...Bak
Hazardous weather outlook, Apr 3, 4:34 AM CST, 4 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
534 AM CDT Tue Apr 3 2018

ILZ027>031-037-041100-
Knox-Marshall-Peoria-Stark-Tazewell-Woodford-
534 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorm are possible today. Severe storms are not
anticipated.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ036-040-041-047-049-050-041100-
Cass-Fulton-Mason-Morgan-Schuyler-Scott-
534 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and west central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorm are possible today. Severe storms are not
anticipated.

Flooding will continue along the Illinois River from Havana
southward for at least the next few days.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ038-042-043-048-051>053-041100-
Christian-De Witt-Logan-Macon-McLean-Menard-Sangamon-
534 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorm are possible today. Severe storms are not
anticipated.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ044>046-054>057-061-041100-
Champaign-Coles-Douglas-Edgar-Moultrie-Piatt-Shelby-Vermilion-
534 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorm are expected today. A few of the storms this
afternoon may be severe, especially east of I-57. Damaging wind
gusts are the primary threat, but large hail and an isolated
tornado are also possible.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today, mainly between 2 PM
and 6 PM.

ILZ062-063-066>068-071>073-041100-
Clark-Clay-Crawford-Cumberland-Effingham-Jasper-Lawrence-Richland-
534 AM CDT Tue Apr 3 2018

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TODAY AND TONIGHT...

Thunderstorm are expected today. A few of the storms this
afternoon may be severe, especially east of I-57. Damaging wind
gusts are the primary threat, but large hail and an isolated
tornado are also possible.

Flooding will continue for the next several days along portions
of the Wabash, Little Wabash and Embarras rivers.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed later today, mainly between 2 PM
and 6 PM.

Bak

In the hours before

Local storm report, Apr 3, 7:03 AM CST, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
803 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       SE EFFINGHAM            39.12N 88.55W
04/03/2018  M1.18 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       BEECHER CITY            39.19N 88.79W
04/03/2018  M1.92 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Apr 3, 7:05 AM CST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE LINCOLN IL
805 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     HEAVY RAIN       WINDSOR                 39.44N 88.60W
04/03/2018  M1.54 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0630 AM     HEAVY RAIN       3 S SULLIVAN            39.55N 88.61W
04/03/2018  M1.52 INCH       MOULTRIE           IL   CO-OP OBSERVER

0630 AM     HEAVY RAIN       FLORA                   38.67N 88.48W
04/03/2018  M1.51 INCH       CLAY               IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       BEECHER CITY            39.19N 88.79W
04/03/2018  M1.92 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       PANA                    39.39N 89.08W
04/03/2018  M1.19 INCH       CHRISTIAN          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       SHELBYVILLE             39.41N 88.80W
04/03/2018  M2.05 INCH       SHELBY             IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       SE EFFINGHAM            39.12N 88.55W
04/03/2018  M1.18 INCH       EFFINGHAM          IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       CASEY                   39.30N 87.99W
04/03/2018  M1.63 INCH       CLARK              IL   CO-OP OBSERVER

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       COLES COUNTY AIRPORT    39.48N 88.28W
04/03/2018  M1.33 INCH       COLES              IL   ASOS

            24 HOUR TOTAL

0700 AM     HEAVY RAIN       1 W ARTHUR              39.72N 88.49W
04/03/2018  M1.38 INCH       MOULTRIE           IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Apr 3, 7:46 AM CST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
846 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       MATTOON                 39.48N 88.37W
04/03/2018  M1.94 INCH       COLES              IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Apr 3, 7:56 AM CST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
856 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HEAVY RAIN       W MATTOON               39.48N 88.37W
04/03/2018  M2.60 INCH       COLES              IL   PUBLIC

            RELAYED BY WANDTV

0800 AM     HEAVY RAIN       NEOGA                   39.32N 88.45W
04/03/2018  M2.00 INCH       CUMBERLAND         IL   CO-OP OBSERVER

            24 HOUR TOTAL

&&

25
Local storm report, Apr 3, 8:11 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
911 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0847 AM     HAIL             CHARLESTON              39.48N 88.18W
04/03/2018  M1.00 INCH       COLES              IL   MESONET

0845 AM     HAIL             5 SW MATTOON            39.43N 88.43W
04/03/2018  M0.88 INCH       COLES              IL   MESONET

&&

25
Local storm report, Apr 3, 8:13 AM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
913 AM CDT TUE APR 3 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0850 AM     FLASH FLOOD      CHARLESTON              39.48N 88.18W
04/03/2018                   COLES              IL   MESONET

            TOWN BRANCH OVERBANK...WATER FLOWING OVER 8TH STREET

&&

25

The radar

The Lincoln radar (KILX), 103 km away, was scanning. The volume nearest the first event began at 14:43 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 flood, 1 tornado. Local standard time, as filed.

Flash Flood, Coles

When
April 3, 8:45 AM CST to 10:30 AM CST
Where
Coles County, 5.02 mi WNW of Mattoon to 3.78 mi NNW of Aetna
Cause
Heavy Rain
Property damage
$2.0 million
Reported by
Emergency Manager
Coordinates
39.517, -88.451

A steady, but moderate to heavy rain, moved into the southern parts of Coles County shortly after 7 am CDT. Thunderstorms caused the rain to intensify between 9:00 and 10:00 am CDT, when nearly 2.00 inches of rain was measured. Total rainfall ranged from 4.00 to 6.00 inches in about a nine hour period. Flash flooding rapidly developed in Mattoon, Charleston and other surrounding areas, where numerous streets were flooded and had to be closed. Illinois Route 16 was closed in several spots as well as parts of I-57 between milepost 184 and 192. Five houses in Mattoon were flooded, resulting in the evacuation of 11 people, where the water was 3 to 5 feet deep, mainly due to the flooding of Kickapoo Creek. Numerous water rescues were also conducted by local officials for people trapped in vehicles. Lakeland College just south of Mattoon cancelled classes due to all of the road closures from the flooding.

Flood, Coles

When
April 3, 10:30 AM CST to April 4, 1:00 AM CST
Where
Coles County, 5.02 mi WNW of Mattoon to 3.78 mi NNW of Aetna
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
39.517, -88.451

A steady, but moderate to heavy rain, moved into the southern parts of Coles County shortly after 7 am CDT. Thunderstorms caused the rain to intensify between 9:00 and 10:00 am CDT, when nearly 2.00 inches of rain was measured. Total rainfall ranged from 4.00 to 6.00 inches in about a nine hour period. Flash flooding rapidly developed in Mattoon, Charleston and other surrounding areas, where numerous streets were flooded and had to be closed. Illinois Route 16 was closed in several spots as well as parts of I-57 between milepost 184 and 192. Five houses in Mattoon were flooded, resulting in the evacuation of 11 people, where the water was 3 to 5 feet deep, mainly due to the flooding of Kickapoo Creek. Numerous water rescues were also conducted by local officials for people trapped in vehicles. Lakeland College just south of Mattoon cancelled classes due to all of the road closures from the flooding. Additional periods of rainfall during the late morning and afternoon of April 3rd kept many areas from Mattoon to Charleston flooded the remained of the day. The flooding subsided during the very early morning hours of April 4th.

Tornado, Effingham

When
April 3, 3:34 PM CST to 3:41 PM CST
Where
Effingham County, 8.52 mi W of Edgewood to 3.76 mi WNW of Mason
Rating
EF1
Path length
7.33 mi
Path width
100 yd
Reported by
NWS Storm Survey
Coordinates
38.939, -88.806

A tornado crossed from the National Weather Service St. Louis County Warning Area (CWA) in eastern Fayette County into Effingham County approximately 8 miles west-northwest of Edgewood at 4:34 PM CDT. The tornado destroyed 5 outbuildings, a large grain bin, and a garage about one-half mile east-northeast of where it entered southwest Effingham County. It also damaged the windows of a home and an automobile. As the tornado continued, it damaged three farmsteads... where it damaged or destroyed six additional outbuildings, a camper, an unoccupied trailer, and numerous trees. The tornado dissipated in a forested area about 3.4 miles northwest of Mason at 4:41 PM CDT.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyThe tornado archive for Illinois, 2018Warnings in Illinois, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753773, 753774, 746451.